Forum

Tecfidera and vomiting

hello,

started this treatment last week. Was suffering from the bright red flushing and uncomfortable stomach all week. Just went 2 tablets into full dose and have spent all day over the toilet throwing up / feeling sick.

I feel that I’m doing all I can to eat the right food. Anyone else experience this? Anyone know of anything that might help?

hi starlingslipstream (nice name)

i was vomiting a lot when i went to full dose.

are you taking your tec midway through a meal?

that helped me because it trapped the tec between two lots of food.

also omeprazole is my life saver.

if these tricks don’t help you, ask if you can have more of the lower dose.

it’s really horrible because the stomach acid gave me a very sore throat.

persevere and good luck

carole x

Thanks Carole, I’m taking omeprazole 20, I would dread to think what I’d be like otherwise.

I’m on day 10 now. Was expecting the flushing but am really struggling with managing the vomiting. It seems like when I’m not being sick I’m still feeling sick.

have been taking it 2/3 through meal but will try 1/2 and see if that makes it any better. I’m much worse with my morning dose than the night one.

been having peanut butter on toast + banana, or Nutella in porridge. Is that enough to eat do you think?

Im already a size 16… Worried about putting on too much weight!

tha is for the advice xx

Starling does the 2nd dose make you sick too?

Have a word with your MS nurse.

You started last week and are attempting full dose now? too much too soon! WAAAAAAYYYYY TOO SOON!

You also say that you feel you are eating ‘the right food’ but worry about gaining weight. This makes me guess that you have been advised to take the drug with fatty foods. this is nonsense.

My advice:

FIRST - take a smaller daily dose. for week two, you should be on 120mg twice a day, at least 4 hours apart from each other.

SECOND - it does not matter one bit WHAT you eat, but HOW MUCH you eat. you can eat a zero fat diet; you can eat nothing but lettuce leafs and dry toast; as long as you eat enough to make you feel full by the end of it. this will help undermine the nausea.

THIRD - take an aspirin 30 minutes before your first daily dose. this will resolve (at least in part,) the flushing.

FOURTH - take a paracetamol if you get stomach aches

FIFTH - take an antihistamine if the flushing persists despite the aspirin

FINALLY - you do not have to take dose one in the morning. if you are not one for big breakfasts, take dose one with lunch instead. the ONLY RULE is do not take two doses within four hours of each other.

Tecfidera is an awesome drug; it is highly effective, very convenient and easily tolerated by those who take it. Sadly for some, those prescribing it can sometimes be about 18 months behind the times when offering good advice on how to take Tecfidera. Side effects of the sort you complain of, will make life awkward at least in the short term. you do not deserve to have to ‘tough it out’.

It is good to be on a DMD, but it is pointless if you are not inclined to stay on it. there simply is not a need to suffer such side effects. Good luck!

4 Likes

Thank you for all of this advice. I was given 1 week of smaller dose then straight onto full dose after that. I am also taking the doses 8 hours apart. Today I wasn’t vomiting - had all of the other nasties - but managed not to be sick which surely is a step forward?!?

From what you have said I wish they had given me the smaller dose for longer, I think that might have helped as the day I changed dose was the absolute worst of the lot.

I’m on maternity leave now but would be struggling to cope if I was at work for sure! I know this drug is great so I really need to make it work. Bigger portions maybe Paolo.

thank you :slight_smile:

I feel bad for you (and anyone else), who is forced into taking two lots of 240mg daily almost immediately.

There needs to be a greater appreciation that although quite similar molecularly to normal, biological products (created within the Krebs Cycle,) this is still a major, sustained introduction of a foreign chemical.

It is not surprising therefore that the body perceives Tecfidera flooding it, as being an event of poisoning and then reacting accordingly.

Hopefully you are building a tolerance to it and life will get better with each day. But if not and if so inclined, i would really press your health care provider for a tonne of 120mg caps. You can take those for as long as you like and still get the daily total of 480mg. And they cost just as much as their bigger, turquoise sibling!

I guess ultimately, no one will ever overdose on the stuff and even though it is a delayed release drug, it is completely out of your system in less than a day and so any serious side effects (short of anaphylactic shock) will be short lived.

GOOD LUCK!

2 Likes